Tornadoes · United States · Minnesota · 2010

EF0 tornado, Ashby to Hoffman, Minnesota, July 10, 2010

From Ashby to Hoffman, this EF0 tornado ran 0.2 miles across Grant County on July 10, 2010, touching down at 5:36 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 10, 2010
Touchdown
5:36 PM CDT (22:36 UTC)
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Grant County
Touchdown point
45.880, -95.790
Lift-off point
45.880, -95.790
Record number
1007101636-01

What the Weather Service recorded

A surface trough moved into west central Minnesota during the late afternoon and early evening of the 10th, helping to initiate thunderstorms. Temperatures in this area had risen into the low to mid 80s with dew points in the mid to upper 60s.

Numerous large tree limbs were broken off in shelter belts near Interstate 94 and in treed areas bordering the northwest corner of Pelican Lake.

A tornado briefly touched down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 10, 3:16 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 3:16 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 PM CDT SAT JUL 10 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY

PRIMARY CHALLENGE WILL BE PRECIPITATION CHANCES AND SEVERE THREAT
LATE THIS AFTERNOON THROUGH SUNDAY MORNING. GFS/NAM/ECMWF/GEM ARE IN
REASONABLE AGREEMENT WITH ONLY SLIGHT TIMING DIFFERENCES WITH
FRONTAL PASSAGE...SO WILL UTILIZE A MODEL BLEND FOR THIS FORECAST
PACKAGE.

20 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT-WAVE MOVING
EASTWARD THROUGH CENTRAL WYOMING. THINKING IS THAT THIS ENERGY
WILL HELP INITIATE SEVERE CONVECTION ACROSS CENTRAL SD/NE AND INTO
SOUTHERN MN LATER TONIGHT WHERE GREATEST INSTABILITY EXISTS UP TO
3500 J/KG OF MLCAPE. INSTABILITY AXIS DOES CREEP NORTHWARD INTO
SOUTHEAST ND AND WEST-CENTRAL MN WHERE SURFACE DEW POINT
TEMPERATURES ARE APPROACHING 70 DEGREES. HOWEVER...STILL THINK
BEST FORCING IS FARTHER SOUTH WHERE RECENT SEVERE THUNDERSTORM
WATCH WAS ISSUED FROM ABERDEEN SD TO GOODLAND KS. WILL MONITOR THE
SITUATION CAREFULLY AS AREA MAY REQUIRE A CONVECTIVE WATCH LATER
THIS EVENING.

FARTHER NORTH...DRIER AIR IS MOVING ACROSS CENTRAL ND IN THE WAKE
OF SHORT-WAVE NOW ACROSS SOUTHEAST MN. SPC MESOSCALE ANALYSIS
SHOWS PRECIPITABLE WATER VALUES IN THIS AREA AROUND 0.6 INCHES.
FOR THE NORTHERN TWO THIRDS OF THE FORECAST AREA...INCREASING
MOISTURE WILL NEED TO POOL ALONG AND AHEAD OF ADVANCING COLD FRONT
TO ENHANCE INSTABILITY AND COMBINE WITH MODEST SHEAR FROM CANADIAN
UPPER LEVEL JET STREAK TO PRODUCE SEVERE WEATHER. BEST LOW-LEVEL
MOISTURE AXIS CURRENTLY EXTENDS ALONG THE VALLEY AND POINTS EAST
WHERE DEW POINT TEMPERATURES ARE IN THE LOW TO MID 60S. MODELS
SUGGEST FRONT WILL ENTER NORTHEAST ND AROUND 00 UTC AND STRETCH
FROM JAMESTOWN TO HILLSBORO TO BEMIDJI BY 06 UTC. BEST CHANCE FOR
SEVERE CONVECTION WILL BE ALONG AND AHEAD OF FRONT IN THIS SIX
HOUR PERIOD...SO WILL KEEP SEVERE WORDING IN WEATHER GRIDS FOR
ENTIRE FORECAST AREA. HOWEVER...COVERAGE UNCERTAINTY PERSISTS...
SO WILL KEEP POPS IN THE HIGH CHANCE CATEGORY. RECENT SPC
MESOSCALE DISCUSSION HIGHLIGHTS COUNTIES ALONG INTERNATIONAL
BORDER FOR A POSSIBLE CONVECTIVE WATCH IN THE NEXT FEW HOURS...
SO WILL NEED TO MONITOR SITUATION CAREFULLY.

SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT WITH LOSS OF SOLAR AND
DECREASING INSTABILITY...BUT SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO CONTINUE SOUTHWARD ALONG WITH COLD FRONT. WINDS WILL
SHIFT TO THE NORTH AFTER FRONTAL PASSAGE AND WITH COLD AIR
ADVECTION...EXPECT A GRADIENT IN OVERNIGHT LOWS WITH MIDDLE 50S
ACROSS THE NORTHWEST FORECAST AREA AND LOWER 60S TO THE SOUTHEAST.

LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG
AND EAST OF THE VALLEY SUNDAY MORNING BEFORE DRYING/CLEARING OUT.
NORTH WINDS WILL PERSIST FROM 10 TO 20 MPH AND WITH 850 TEMPERATURES
DROPPING INTO THE +10 TO +15 C RANGE...EXPECT SURFACE TEMPERATURES
10 TO 15 DEGREES COOLER THAN TODAY (LOW TO MID 70S).

MONDAY WILL BE MILD AND DRY AS SURFACE HIGH PRESSURE MOVES ACROSS
THE NORTHERN PLAINS BEFORE THE NEXT BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY AS THE NEXT PACIFIC STORM
SYSTEM DROPS ACROSS SOUTHERN CANADA.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MODELS INITIALIZED WELL BUT SOME DISCREPANCIES SHOWING UP LATE
INTO THE EXTENDED PERIOD. THEREFORE...WENT WITH ECMWF/GFS/GEM
BLENDED SOLN FOR THIS PACKAGE. A CLOSED 500 HPA LOW SHIFTS OVER
THE REGION EARLY IN THE PERIOD HELPING DRAG A COLD FRONT ACROSS
THE DAKS/MN...WITH A CHANCE OF TSTMS AND MEASURABLE PCPN. THE LOW
IS EXPECTED TO SHIFT E FAIRLY RAPIDLY...WITH MORE PLEASANT
CONDITIONS IN PLACE BEFORE NEXT SYSTEM APPROACHES NEAR THE END OF
THE PERIOD.

&&

.AVIATION...

VFR CONDITIONS EXPECTED TO REMAIN OVER THE FA THRU THE TAF PERIOD.
A COLD FRONT CROSSING ND/MN LATER THIS EVENING WILL HELP TRIGGER
CONVECTIVE ACTIVITY. WINDS PULLING NRLY LATER THIS EVENING AND
TONIGHT BEHIND THE FRONT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/HOPKINS
Hazardous weather outlook, Jul 10, 7:00 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 10 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 10 2010

...SEVERE WEATHER IS POSSIBLE FOR THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY FOR ALL OF
NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH
DAKOTA EXCEPT THE WESTERN PARTS OF BENSON AND EDDY COUNTIES. THE
STORMS WILL BE MOST LIKELY AFTER 2 PM CDT AND SHOULD CONTINUE
OVERNIGHT. STORMS THAT FORM ROUGHLY SOUTHEAST OF A LINE FROM
LISBON NORTH DAKOTA TO BEMIDJI MINNESOTA WILL MOST LIKELY PRODUCE
DAMAGING WINDS AND SOME LARGE HAIL THIS AFTERNOON AND EVENING.
ELSEWHERE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN CAN
BE EXPECTED THIS AFTERNOON THROUGH TONIGHT.

MOIST UNSTABLE AIR WILL MOVE INTO THE SOUTHEAST HALF OF THE AREA
THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE SOUTHEAST. ALSO A
COLD FRONT WILL MOVE OUT OF CANADA THIS AFTERNOON AND PRODUCE
THUNDERSTORMS OVER THE NORTHEAST HALF OF THE AREA THIS AFTERNOON.
THE COLD FRONT WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY AND WEDNESDAY AS
MOIST UNSTABLE AIR MOVES NORTHWARD TUESDAY AND A COLD FRONT MOVES
THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 10, 5:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 S FERGUS FALLS        46.27N 96.07W
07/10/2010  E1.75 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            HAIL SIZES STARTED OUT AS PEAS UP TO GOLFBALLS

&&

JKAISER
Local storm report, Jul 10, 5:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
513 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             4 SE ASHBY              46.05N 95.76W
07/10/2010  E1.75 INCH       DOUGLAS            MN   LAW ENFORCEMENT

            RELAYED VIA COUNTY DISPATCH

&&

JKAISER
Local storm report, Jul 10, 5:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
528 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             4 SW ASHBY              46.05N 95.88W
07/10/2010  E1.75 INCH       GRANT              MN   LAW ENFORCEMENT

            RELAYED VIA COUNTY DISPATCH

&&

JKAISER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.6 hours before the tornado, 206 km from the path. July 10, 2010.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 578 joules per kilogram, CIN -115, lifted condensation level 1632 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 79 square meters per square second, 0 to 6 km bulk shear 29 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-115 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

1.4 hours after it, 206 km from the path. July 11, 2010.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 687 joules per kilogram, CIN -158, lifted condensation level 1944 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 172 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-158 J/kg
Surface CAPE
2351 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

Elbow Lake (Y63), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 208 km away, was scanning. The volume nearest the touchdown began at 22:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 10, 2010

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 105:16 PM CDTEF0Grant, MN3.030
July 106:24 PM CDTEF0Otter Tail, MN0.415
July 108:15 PM CDTEF0Pope, MN1.750$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.